Semprex-D

Name: Semprex-D

Side effects

Adverse Experiences

Information on the incidence of adverse events in clinical investigations conducted in the U.S. was obtained from 33 controlled and 15 uncontrolled clinical studies in which 2499 patients received acrivastine and 2631 patients received acrivastine plus pseudoephedrine hydrochloride for treatment periods ranging from one day to one year. The majority of patients in clinical trials were exposed to acrivastine or acrivastine plus pseudoephedrine for less than 90 days. Acrivastine dosage ranged from 3 to 96 mg/day; 1336 patients received dosages equal to or greater than acrivastine 24 mg/day. Acrivastine plus pseudoephedrine hydrochloride dosages ranged from acrivastine 8 to 48 mg/day plus pseudoephedrine hydrochloride 60 to 240 mg/day. A total of 2335 patients received three or four daily doses of acrivastine 8 mg plus pseudoephedrine hydrochloride 60 mg.

In controlled clinical trials, only 12 spontaneously elicited adverse events were reported with frequencies greater than 1% in the acrivastine plus pseudoephedrine hydrochloride treatment group (see table).

TABLE 1: ADVERSE EVENTS REPORTED IN CLINICAL TRIALS* (PERCENT OF PATIENTS REPORTING)†

  Controlled Studies
Placebo
(n= 1767)
Acrivastine
(n= 1935)
Pseudo-ephedrine (n= 887)
Acrivastine plus Pseudo-ephedrine
(n= 1650)
CNS
   Somnolence‡ 6 12 8 12
   Headache 18 19 19 19
   Dizziness 2 3 3 3
   Nervousness‡ 1 2 4 3
   Insomnia‡ 1 1 6 4
MISCELLANEOUS
   Nausea 2 3 3 2
   Dry Mouth‡ 2 3 5 7
   Asthenia 2 3 2 2
   Dyspepsia 1 1 2 2
   Pharyngitis 2 1 1 3
   Cough Increase 1 2 1 2
   Dysmenorrhea 1 2 3 2
*Includes all events regardless of casual relationship to treatment.
†Includes all adverse events with a reported frequency of > 1% for the acrivastine plus pseudoephedrine treatment group.
‡SEMPREX-D (acrivastine and pseudoephedrine) demonstrates a statistically higher frequency of events than placebo, p ≤ 0.05.

The nature and overall frequencies of adverse events from international clinical trials (35 studies involving approximately 1600 patients) were similar to the results obtained in the U.S. studies.

Post-marketing clinical experience reports with acrivastine and acrivastine plus pseudoephedrine have included rare serious hypersensitivity reactions manifested by anaphylaxis, angioedema, bronchospasm, and erythema multiforme. No deaths associated with use of acrivastine or acrivastine plus pseudoephedrine have been reported.

Pseudoephedrine may cause ephedrine-like reactions such as tachycardia, palpitations, headache, dizziness, or nausea (see WARNINGS and OVERDOSAGE).

Warnings

SEMPREX-D (acrivastine and pseudoephedrine) Capsules should be used with caution in patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, prostatic hypertrophy, stenosing peptic ulcer, or pyloroduodenal obstruction. Overdose of sympathomimetic amines may produce CNS stimulation with convulsions or cardiovascular collapse with accompanying hypotension. The elderly are more likely to have adverse reactions to sympathomimetic amines.

Patient information

Patients taking SEMPREX-D (acrivastine and pseudoephedrine) Capsules should receive the following information. SEMPREX-D (acrivastine and pseudoephedrine) Capsules are prescribed to reduce symptoms associated with seasonal allergic rhinitis. Patients should be instructed to take SEMPREX-D (acrivastine and pseudoephedrine) Capsules only as prescribed and not to exceed the prescribed dose. Patients should be advised against the concurrent use of SEMPREX-D (acrivastine and pseudoephedrine) with over-the-counter antihistamines and decongestants. Patients who are or may become pregnant should be told that this product should be used in pregnancy or during lactation only if the potential benefit justifies the potential risks to the fetus or nursing infant. Due to the risk of hypertensive crisis, patients should be instructed not to take SEMPREX-D (acrivastine and pseudoephedrine) Capsules (acrivastine and pseudoephedrine hydrochloride) if they are presently taking a monoamine oxidase inhibitor or for 14 days after stopping use of an MAO inhibitor. Patients should be advised to assess their individual responses to SEMPREX-D (acrivastine and pseudoephedrine) Capsules before engaging in any activity requiring mental alertness, such as driving a car or operating machinery. Patients should be advised that the concurrent use of SEMPREX-D (acrivastine and pseudoephedrine) Capsules with alcohol and other CNS depressants may lead to additional reductions in alertness and impairment of CNS performance and should be avoided.

What should I avoid while taking Semprex-D (acrivastine and pseudoephedrine)?

This medicine may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Drinking alcohol with this medicine can cause side effects.

Ask a doctor or pharmacist before using any other cold, allergy, or sleep medicine. Many combination medicines contain antihistamines or decongestants. Taking certain products together can cause you to get too much of this medicine.

What other drugs will affect Semprex-D (acrivastine and pseudoephedrine)?

Taking this medicine with other drugs that make you sleepy can worsen this effect. Ask your doctor before taking acrivastine and pseudoephedrine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Tell your doctor about all your current medicines and any you start or stop using, especially:

  • heart or blood pressure medication;

  • a beta blocker such as atenolol, carvedilol, labetalol, metoprolol, nadolol, propranolol, sotalol, and others; or

  • diet pills, caffeine pills, or other stimulants (such as ADHD medications).

This list is not complete. Other drugs may interact with acrivastine and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Precautions While Using Semprex-D

If your cough has not improved after 7 days or if you have a high fever, skin rash, continuing headache, or sore throat with the cough, check with your doctor. These signs may mean that you have other medical problems.

For patients taking a codeine-containing medicine or any other narcotic analgesics (e.g., dihydrocodeine, hydrocodone, oxycodone, and pentazocine):

  • Contact your doctor immediately if you experience extreme sleepiness, confusion, or shallow breathing. These symptoms may indicate that you are an "ultra-rapid metabolizer of codeine". Ultra-rapid metabolizers change codeine to morphine more quickly and completely than other people. As a result, there is too much morphine in the body and more side effects of morphine than usual

For nursing mothers taking a codeine-containing medicine or any other narcotic cough medicine (dihydrocodeine, hydrocodone, or hydromorphone):

  • Call your doctor if you become extremely tired and have difficulty caring for your baby.
  • Your baby should generally nurse every two to three hours and should not sleep more than four hours at a time.
  • Check with your doctor or hospital emergency room immediately if your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, difficulty breathing, or limpness. These may be symptoms of an overdose and need immediate medical attention .

For patients taking antihistamine-containing medicine:

  • Before you have any skin tests for allergies, tell the doctor in charge that you are taking this medicine. The results of the test may be affected by the antihistamine in this medicine.
  • This medicine will add to the effects of alcohol and other CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Check with your doctor before taking any of the above while you are taking this medicine.
  • This medicine may cause some people to become drowsy, dizzy, or less alert than they are normally.
  • Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert.
  • When taking antihistamines on a regular basis, make sure your doctor knows if you are taking large amounts of aspirin at the same time (as in arthritis or rheumatism). Effects of too much aspirin, such as ringing in the ears, may be covered up by the antihistamine.
  • Antihistamines may cause dryness of the mouth. For temporary relief, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if your mouth continues to feel dry for more than 2 weeks, check with your medical doctor or dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.

For patients taking decongestant-containing medicine:

  • This medicine may add to the central nervous system (CNS) stimulant effects of diet aids. Do not use medicines for diet or appetite control while taking this medicine unless you have checked with your doctor.
  • This medicine may cause some people to be nervous or restless or to have trouble in sleeping. If you have trouble in sleeping, take the last dose of this medicine for each day a few hours before bedtime. If you have any questions about this, check with your doctor.
  • Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

For patients taking narcotic antitussive (codeine, dihydrocodeine, hydrocodone, or hydromorphone)-containing medicine:

  • This medicine will add to the effects of alcohol and other central nervous system (CNS) depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Check with your doctor before taking any of the above while you are taking this medicine.
  • This medicine may cause some people to become drowsy, dizzy, less alert than they are normally, or to feel a false sense of well-being. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and clearheaded.
  • Nausea or vomiting may occur after taking a narcotic antitussive. This effect may go away if you lie down for a while. However, if nausea or vomiting continues, check with your doctor.
  • Dizziness, lightheadedness, or fainting may be especially likely to occur when you get up suddenly from a lying or sitting position. Getting up slowly may help lessen this problem.
  • Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

For patients taking iodide (calcium iodide, iodinated glycerol, or potassium iodide)-containing medicine:

  • Make sure your doctor knows if you are planning to have any future thyroid tests. The results of the thyroid test may be affected by the iodine in this medicine.

For patients taking analgesic-containing medicine:

  • Check the label of all nonprescription (over-the-counter [OTC]), and prescription medicines you now take. If any contain acetaminophen or aspirin or other salicylates, including diflunisal or bismuth subsalicylate, be especially careful. Taking them while taking a cough/cold combination medicine that already contains them may lead to overdose. If you have any questions about this, check with your health care professional.
  • Do not take aspirin-containing medicine for 5 days before any surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.

For diabetic patients taking aspirin- or sodium salicylate-containing medicine:

  • False urine sugar test results may occur:
    • If you take 8 or more 325-mg doses of aspirin every day for several days in a row.
    • If you take 8 or more 325-mg or 4 or more 500-mg doses of sodium salicylate.
  • Smaller doses or occasional use of aspirin or sodium salicylate usually will not affect urine sugar tests. If you have any questions about this, check with your health care professional, especially if your diabetes is not well controlled.

For patients taking homatropine-containing medicine:

  • This medicine may make you sweat less, causing your body temperature to increase. Use extra care not to become overheated during exercise or hot weather while you are taking this medicine since overheating may result in heat stroke. Also, hot baths or saunas may make you feel dizzy or faint while you are taking this medicine.

What do I need to tell my doctor BEFORE I take Semprex-D?

  • If you have an allergy to acrivastine, pseudoephedrine, or any other part of Semprex-D (acrivastine and pseudoephedrine).
  • If you are allergic to any drugs like this one, any other drugs, foods, or other substances. Tell your doctor about the allergy and what signs you had, like rash; hives; itching; shortness of breath; wheezing; cough; swelling of face, lips, tongue, or throat; or any other signs.
  • If you have any of these health problems: Heart disease or high blood pressure.
  • If you have kidney disease.
  • If you have taken certain drugs used for low mood (depression) like isocarboxazid, phenelzine, or tranylcypromine or drugs used for Parkinson's disease like selegiline or rasagiline in the last 14 days. Taking this medicine within 14 days of those drugs can cause very bad high blood pressure.

This is not a list of all drugs or health problems that interact with Semprex-D.

Tell your doctor and pharmacist about all of your drugs (prescription or OTC, natural products, vitamins) and health problems. You must check to make sure that it is safe for you to take this medicine with all of your drugs and health problems. Do not start, stop, or change the dose of any drug without checking with your doctor.

What are some other side effects of Semprex-D?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

  • Dizziness.
  • Feeling nervous and excitable.
  • Not able to sleep.
  • Feeling sleepy.
  • Headache.
  • Dry mouth.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

Consumer Information Use and Disclaimer

  • If your symptoms or health problems do not get better or if they become worse, call your doctor.
  • Do not share your drugs with others and do not take anyone else's drugs.
  • Keep a list of all your drugs (prescription, natural products, vitamins, OTC) with you. Give this list to your doctor.
  • Talk with the doctor before starting any new drug, including prescription or OTC, natural products, or vitamins.
  • Some drugs may have another patient information leaflet. Check with your pharmacist. If you have any questions about this medicine, please talk with your doctor, nurse, pharmacist, or other health care provider.
  • If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

This information should not be used to decide whether or not to take Semprex-D (acrivastine and pseudoephedrine) or any other medicine. Only the healthcare provider has the knowledge and training to decide which medicines are right for a specific patient. This information does not endorse any medicine as safe, effective, or approved for treating any patient or health condition. This is only a brief summary of general information about this medicine. It does NOT include all information about the possible uses, directions, warnings, precautions, interactions, adverse effects, or risks that may apply to Semprex-D. This information is not specific medical advice and does not replace information you receive from the healthcare provider. You must talk with the healthcare provider for complete information about the risks and benefits of using this medicine.

Review Date: October 4, 2017

Semprex-D Description

Semprex-D Capsules (acrivastine and pseudoephedrine hydrochloride) are a fixed combination product formulated for oral administration. Acrivastine is an antihistamine and pseudoephedrine is a decongestant. Each capsule contains 8 mg acrivastine and 60 mg pseudoephedrine hydrochloride and the inactive ingredients: lactose, magnesium stearate and sodium starch glycolate. The green and white capsule shell consists of gelatin, D&C Yellow No. 10, FD&C Green No. 3, and titanium dioxide. The capsules may contain one or more parabens and are printed with edible black and white inks.

The chemical name of acrivastine is (E,E)-3-[6-[1-(4-methylphenyl)-3-(1-pyrrolidinyl)-1-propenyl]-2-pyridinyl]-2-propenoic acid; the molecular formula is C22H24N2O2. As an analog of triprolidine hydrochloride, acrivastine is classified as an alkylamine antihistamine. Acrivastine is an odorless, white to pale cream crystalline powder that is soluble in chloroform and alcohol and slightly soluble in water.

The chemical name of pseudoephedrine hydrochloride is [S-(R*,R*)]-α-[1-(methylamino)ethyl]benzenemethanol hydrochloride; the molecular formula is C10H15NO•HCl. Pseudoephedrine is one of the naturally occurring dextrorotatory diastereoisomers of ephedrine and is classified as an indirect sympathomimetic amine. Pseudoephedrine hydrochloride occurs as odorless, fine white to off-white crystals or powder; the drug is soluble in water, alcohol and chloroform.

Structural formulae for the active ingredients of Semprex-D Capsules are as follows:

Semprex-D - Clinical Pharmacology

Acrivastine, a structural analog of triprolidine hydrochloride, exhibits H1-antihistaminic activity in isolated tissues, animals, and humans, and has sedative effects in humans (see PRECAUTIONS). The propionic acid derivative of acrivastine is a metabolite in several animal species (as well as in man) and also exhibits H1-antihistaminic activity.

Pseudoephedrine hydrochloride is an indirect sympathomimetic agent; that is, it releases norepinephrine from adrenergic nerves.

In vitro test and in vivo studies in animals of acrivastine and pseudoephedrine in combination failed to demonstrate evidence of any beneficial or deleterious pharmacologic interaction between the two agents.

Pharmacokinetics And Metabolism

Acrivastine was absorbed rapidly from the combination capsule following oral administration and was as bioavailable as a solution of acrivastine. After administration of Semprex-D Capsules, maximum plasma acrivastine concentrations were achieved at 1.14 ± 0.23 hour. A mass balance study in 7 healthy volunteers showed that acrivastine is primarily eliminated by the kidneys. Over a 72-hour collection period, about 84% of the administered total radioactivity was recovered in urine and about 13% in feces, for a combined recovery of about 97%. Further, 67% of the administered radioactive dose was recovered in urine as the unchanged drug, 11% as the propionic acid metabolite, and 6% as other unknown metabolites.

Acrivastine exhibits linear kinetics over dosages ranging from 2 to 32 mg t.i.d. The mean ± SD terminal half-life for acrivastine was 1.9 ± 0.3 hours following single oral doses and increased to 3.5 ± 1.9 hours at steady state. The terminal half-life for the propionic acid metabolite was 3.8 ± 1.4 hours. Because of the short half-lives of both acrivastine and its metabolites, accumulation in the plasma following multiple dosing is not expected.

The steady-state maximum acrivastine plasma concentration was 227 ± 47 ng/mL. The oral clearance, and apparent volume of distribution were 2.9 ± 0.7 mL/min/kg and 0.46 ± 0.05 L/kg, respectively, following a single oral dose; oral clearance did not change at steady state (2.86 ± 0.75 mL/min/kg). The apparent volume of distribution increased to 0.82 ± 0.6 L/kg to parallel the increase in the elimination half-life of the drug.

Acrivastine binding to human plasma proteins was 50 ± 2.0% and was concentration-independent over the range of 5 to 1000 ng/mL. The main binding protein was serum albumin although the drug was slightly bound to α-1-acid glycoprotein. No displacement interaction was observed between acrivastine and either phenytoin or theophylline. The binding of acrivastine was not affected by the presence of pseudoephedrine.

Pseudoephedrine hydrochloride was also rapidly absorbed from the combination capsule, and the capsule was as bioavailable as a solution of pseudoephedrine. Steady state maximum plasma concentration for pseudoephedrine was 498 ± 129 ng/mL. The terminal half-life, oral clearance and apparent volume of distribution were 6.2 ± 1.8 hours, 5.9 ± 1.7 mL/min/kg, and 3.0 ± 0.4 L/kg, respectively. Elimination of pseudoephedrine is primarily through the renal route as 55 to 75% of an administered dose appears unchanged in the urine. Pseudoephedrine elimination, however, is highly dependent upon urine pH; the plasma half-life decreased to about 4 hours at pH 5 and increased to 13 hours at pH 8.

Pseudoephedrine did not bind to human plasma proteins over the concentration range of 50 to 2000 ng/mL.

Acrivastine and pseudoephedrine do not influence the pharmacokinetics of the other drug when administered concomitantly.

Special Populations

A single dose pharmacokinetic study showed that the elimination half-lives of acrivastine, the propionic acid metabolite of acrivastine, and pseudoephedrine were prolonged in patients with chronic renal insufficiency. Compared to normal volunteers, the elimination half-life of acrivastine was about 50% increased in patients with mild renal insufficiency (creatinine clearance = 26 to 48 mL/min) and was increased by about 130% in patients with moderate (creatinine clearance = 12 to 17 mL/min) or severe (creatinine clearance 6 to 10 mL/min) renal insufficiency. Oral clearance of acrivastine was diminished by the same magnitude as the half-life was prolonged in each of the three renally impaired groups. The elimination half-life of the propionic acid metabolite of acrivastine was about 140% increased in patients with mild renal insufficiency and about 5 times increased in patients with moderate or severe renal insufficiency.

Compared to normal volunteers, the elimination half-life of pseudoephedrine was about 3 times increased in patients with mild renal insufficiency, about 7 times increased in patients with moderate renal insufficiency, and about 10 times increased in patients with severe renal insufficiency. Oral clearance of pseudoephedrine was diminished by about the same magnitude as the half-life was prolonged in each of the three renally impaired groups (see PRECAUTIONS, Use In Patients With Diminished Renal Function).

The total body load removed by dialysis is approximately 20%, 27% and 38% for acrivastine, the propionic acid metabolite of acrivastine, and pseudoephedrine, respectively, and therefore, a supplemental dose after a dialysis session is not required.

Based on a multiple dose cross study comparison, the apparent volume of distribution for acrivastine was 44% lower in elderly (n = 36, 65-75 yr) than in young volunteers (n = 16, 19-33 yr). This difference could be attributed to the decrease in total body water that occurs with aging. Despite this difference, no appreciable differences in plasma acrivastine concentrations were seen in the elderly compared to the young, and no appreciable accumulation of acrivastine occurred in plasma at steady-state. The elimination half-life for pseudoephedrine was 18% longer in elderly (7.9 hours) than in younger subjects (6.7 hours), presumably due to the decline in average renal function that occurs with aging. Despite this difference, clearance of pseudoephedrine was not appreciably different in elderly and younger subjects. Elderly patients can therefore be given the same dosage as younger patients. Semprex-D Capsules are not recommended, however, in patients with renal impairment (see PRECAUTIONS, Use In Patients With Diminished Renal Function and Geriatric Use).

The effect of age and sex on the pharmacokinetic parameters of acrivastine and pseudoephedrine was determined in 93 healthy volunteers who participated in various studies. All of the 93 volunteers were Caucasian (81 males and 12 females); 57 were between the ages of 18 and 38 years and 36 were between the ages of 65 and 75 years. There were no age- or sex-related differences in the pharmacokinetic parameters of either acrivastine or pseudoephedrine.

The effect of race on acrivastine and pseudoephedrine pharmacokinetics was examined by screening data obtained from 1035 patients, age 12 to 71 years, who participated in the eight safety and efficacy studies. No race-related differences were observed in the pharmacokinetics of either acrivastine or pseudoephedrine.

(web3)